Hail, Baca
- When
- June 14, 3:54 PM MST to 3:57 PM MST
- Where
- Baca County, Two Buttes
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -102.400
Trained spotter reported large hail near Two Buttes.
At 151 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch for Baca, Bent, Prowers, and Kiowa Counties until 900 PM MDT. At 450 PM MDT a Severe Thunderstorm Warning was issued for portions of Baca and Prowers County as a large hail producing storm chugged towards the Kansas state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
At 151 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch for Baca, Bent, Prowers, and Kiowa Counties until 900 PM MDT. At 450 PM MDT a Severe Thunderstorm Warning was issued for portions of Baca and Prowers County as a large hail producing storm chugged towards the Kansas state line. Golf ball sized hail was reported near Two Buttes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 305 PM MDT Fri Jun 14 2019 .SHORT TERM...(This evening through Saturday) Issued at 303 PM MDT Fri Jun 14 2019 ...Warm with possible severe storms across the Plains... Currently... A broken line of showers and thunderstorms were occurring over the plains extending from vicinity of Limon down to Pueblo. Other isolated storms were noted over the remainder of the plains. Activity over the mountains was decreasing. Temp behind the line of storms were in the 70s while east of the line temps were in the 90s. Storms were producing gusty winds as they were moving through. This afternoon through tonight... Severe thunderstorm watch was issued earlier this afternoon for mainly the far eastern counties. Given large T/Td spreads, so-so moisture and forcing, should see a few storms producing damaging winds and some large hail. Based on latest guidance, anticipate the severe storms should clear the region by AOA 7-ish. expect to see some lingering showers and isold thunderstorms over the northern 1/2 of the CWA through the evening hours with the precip ending later in the evening. The shortwave crossing the area will bring a weak boundary across the region tonight and this should moisten up the low levels of the atmosphere tonight. This in turn will set the stage for tomorrows round of active weather as tomorrow we will see quite a bit more instability over the region as compared to today. Min temps tonight will be seasonable with 50s most of the plans and 40s valleys. Given the warmth of today, quite a bit of snowmelt will occur through the remainder of the afternoon and expect to see some rises in area stream tonight. Temps will not go below freezing tonight so this will continue for rapid snowmelt in the mtns. Tomorrow... Two concerns this day, heavy rain and strong storms. Models for last several days have been pinging this day as a heavy rain event, and latest guidance is no different. Although precip bullseyes vary a bit from model to model and run to run, they have beens consistently showing heavy rains developing in and around the S mtns/I-25 corridor region and then moving east in later in the afternoon, and into the evening. Based on this, have issued a Flash Flood Watch for the burn scars in the southern mountains. Note that if antecedent conditions were more moist across the S mtns and Plains, I would have issued a Flash Flood Watch for all of the Plains and all of the S mtns. I expect many areas will see at least 0.25 inches of rain tomorrow with some areas receiving over an inch with the stronger storms. .LONG TERM...(Saturday night through Friday) Issued at 303 PM MDT Fri Jun 14 2019 Saturday Night: Showers and thunderstorms will continue over the mountains and will spread over the plains during the beginning of the long term forecast period (6PM MDT Saturday). There is a continuing flash flood risk over the Spring, Junkins, and Hayden Pass burn scars. One notable concern is the a precipitation maxima resolved by most of the models over the Spring Burn Scar. There are some discrepancies of what will occur during the rest of the evening and overnight hours, but the NAM, GFS, and the Canadian are resolving showers and thunderstorms continuing throughout the overnight hours and into the morning hours, whereas the ECMWF is resolving the atmosphere stabilizing and therefore precipitation dissipating. There is higher confidence with precipitation continuing. The low temperatures overnight will be right around average, with the plains ranging from the upper 40s to low 50s, the mountain valleys will be in the low 49s, and the mountains will be in the 20s to 30s. Sunday: There will be a meso-vortex located over the southeastern Plains being resolved by the GFS and the NAM tomorrow, which will aid in thunderstorm initiation during the afternoon hours. The forecast soundings illustrate a fairly stable atmosphere, though, so if thunderstorms do initiate, they will be below severe criteria. The main concern will be a flash flooding risk over the burn scars, since mountain top instability will exist. High temperatures will be below average for this time of year, in response to the colder air mass and cloud cover from the showers, thunderstorms, and cloud cover. Monday: Surface southeasterly flow will advect Gulf of Mexico moisture towards the eastern Plains of Colorado, and an upper level low pressure system located over the desert southwest will eject a shortwave trough over the mountains. The combination of the two previously mentioned variables will spark another day of afternoon thunderstorms over the mountains. Those thunderstorms will propagate over the I-25 corridor where around 1000 J/kg of CAPE and a curved hodograph with roughly 40 kts of bulk shear exist, so severe storms are possible on Monday. Over the eastern Plains, similar CAPE values are anticipated, but a less favorable hodograph is resolved, meaning that the main severe threat is anticipated to be over the I-25 corridor. Tuesday: Tuesday afternoon appears to a down day in terms of weather. There will be afternoon showers and thunderstorms across the region, once again, but there is only around 400-600 J/kg of CAPE, so thunderstorms are not anticipated to be severe. The mountain top instability is also lacking, so beneficial rain is anticipated, not flash flooding type rain rates. Wednesday through Friday: Upper level ridging and low level southeasterly flow is forecast to develop over the region, which will turn our daily mountain thunderstorm risk in to an isolated thunderstorm risk over the eastern plains, wherever a dry line forms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 303 PM MDT Fri Jun 14 2019 VFR likely at COS, PUB and ALS through tomorrow midday. By tomorrow afternoon anticipate we will see quite of bit of thunderstorm activity and these storms will have the potential to produce heavy rain and some hail, along with strong winds. The best chance will be at COS and PUB tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for COZ065>068-070-071. Flash Flood Watch from Saturday afternoon through Saturday evening for COZ072-074-077>079-087. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Fri Jun 14 2019 COZ058>089-093>099-151715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Fri Jun 14 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected to develop across the higher terrain late this morning and early afternoon. Storms will move east into a more unstable environment across the southeast Plains, where one or two severe storms will be possible this afternoon through the early evening. The best chances of storms producing large hail up to the size of golfballs and damaging wind gusts to 70 mph will be north and east of a line from Monument to La Junta to Kim. The greatest threat for the most intense storms will be along the Colorado and Kansas border. Other storm risks across the rest of the area will be lightning and gusty outflow winds up to 50 mph, with small hail possible with the stronger storms. Warm temperatures across the area will continue to accelerate melting of the abundant high country snow pack. This will keep fast and high flows in area creeks, streams and rivers. Accelerated snow melt will also lead to the potential for flooding, especially in the southwest mountains, portions of the San Luis Valley, and along the Upper Arkansas River Valley, generally west of the Pueblo Reservoir. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected across the area from Saturday into Tuesday, with the greatest chance for storms over the eastern mountains. Severe storms, with hail up to half dollar size and wind gusts around 70 mph will be possible on the plains east of I-25 Saturday, with the greatest risk near the Kansas border. Lightning, small hail and gusty outflow winds will be possible with any thunderstorm through the weekend and into early next week. Heavy rainfall and flash flooding will also be possible each day across the entire region, with the greatest risk across the eastern mountain burn scars. .SPOTTER INFORMATION STATEMENT... Conditions that meet reporting criteria for spotters will be likely by early afternoon across all of the region due to the severe weather threat over the plains and flooding threat over the high country. 34/34
Special Weather Statement National Weather Service Pueblo CO 325 PM MDT Fri Jun 14 2019 COZ093-142215- La Junta Vicinity/Otero County CO- 325 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 415 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Timpas, or 27 miles west of La Junta, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3773 10405 3795 10405 3807 10378 3783 10364 TIME...MOT...LOC 2125Z 242DEG 20KT 3786 10403 MOORE
Special Weather Statement National Weather Service Pueblo CO 342 PM MDT Fri Jun 14 2019 COZ099-142230- Springfield Vicinity/Baca County CO- 342 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near Pritchett, or 13 miles southwest of Springfield, moving east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Pritchett and Vilas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3713 10293 3742 10297 3755 10236 3711 10231 TIME...MOT...LOC 2142Z 260DEG 35KT 3730 10282 MOORE
Special Weather Statement National Weather Service Pueblo CO 350 PM MDT Fri Jun 14 2019 COZ095-096-142215- Western Kiowa County CO-Eastern Kiowa County CO- 350 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 415 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Eads, or 31 miles southwest of Cheyenne Wells, moving east at 55 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3844 10250 3849 10297 3861 10294 3861 10247 TIME...MOT...LOC 2150Z 269DEG 49KT 3861 10286 KTS
Special Weather Statement National Weather Service Pueblo CO 423 PM MDT Fri Jun 14 2019 COZ095-096-142315- Western Kiowa County CO-Eastern Kiowa County CO- 423 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Chivington, or 22 miles southwest of Cheyenne Wells, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sheridan Lake, Towner and Brandon. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3847 10274 3861 10273 3861 10205 3840 10205 TIME...MOT...LOC 2223Z 271DEG 23KT 3856 10261 KTS
Special Weather Statement National Weather Service Pueblo CO 424 PM MDT Fri Jun 14 2019 COZ098-142315- Lamar Vicinity/Prowers County CO- 424 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS COUNTY UNTIL 515 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lamar, Holly, Granada, Hartman and Bristol. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3798 10265 3812 10264 3815 10208 3788 10209 TIME...MOT...LOC 2224Z 271DEG 23KT 3803 10257 KTS
Special Weather Statement National Weather Service Pueblo CO 427 PM MDT Fri Jun 14 2019 COZ098-099-142315- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 427 PM MDT Fri Jun 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over Two Buttes, or 16 miles northeast of Springfield, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Two Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3743 10240 3761 10253 3787 10204 3746 10204 TIME...MOT...LOC 2227Z 239DEG 18KT 3755 10238 MOORE
The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported large hail near Two Buttes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838766.